Hail, Kossuth
- When
- April 17, 7:04 PM CST
- Where
- Kossuth County, 2 mi WSW of Lakota
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.367, -94.133
The cold front that had moved southeast across the state the previous night became stationary across southern Iowa by the morning of the 17th. A sharp contrast in dew point temperatures was found across the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The cold front that had moved southeast across the state the previous night became stationary across southern Iowa by the morning of the 17th. A sharp contrast in dew point temperatures was found across the front. Dew points were in the upper 50s to mid 60s south of the front, with dew points in the 30s north of it. During the late afternoon the front began to return north as a warm front. By evening a strengthening southerly jet in the low levels impinged on the front with wind speeds around 50 kts. The overall low levels of the atmosphere were relatively dry and the airmass was capped initially. The LCL height was around 750 mb. There atmosphere was quite unstable with Lifted Indices in the -6 to -10 C range. CAPE values were in the 2500 to 3500 J/kg range. Thunderstorms erupted over northern Iowa shortly after sunset. The storms formed into discrete supercells. A tornado touched down east of Mason City from one of the stronger cells. It was in open area and did not cause any damage during its brief touchdown. The dominant severe weather mode for the event was hail. Baseball size hail fell in Palo Alto County in Mallard. There were numerous reports of hail three quarters of an inch to one and one quarter of an inch in diameter. The largest hail was around two inches in diameter in Palo Alto County. Hail reportedly covered the ground as the storms passed. During the late stages of the event, a thunderstorms produced high winds as it swept across Interstate 35 west of Northwood in Worth County. Two vehicles and one semi-tractortrailer truck were blown off of the interstate near mile post 214. In addition, one telephone was blown down by the high wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 17, 1:20 PM CST, 5 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 220 PM CDT SAT APR 17 2004 .DISCUSSION... CONTINUE TO FOCUS ON CONVECTIVE POTENTIAL LATE THIS AFTERNOON AND EVENING WITH ANOTHER POSSIBILITY SUNDAY/SUNDAY NIGHT. SUPERCELL POTENTIAL TODAY BECOMING MORE AND MORE PROBABLE AS AN EXTREME AMOUNT OF SHEAR EXISTS IN VICINITY OF SURFACE BOUNDARY ACROSS SOUTHERN IOWA. BOUNDARY AS BEEN SLOW TO MOVE NORTH TODAY AS OUTFLOW BOUNDARIES FROM PRIOR NIGHTS CONVECTION HAS SLOWED PROGRESS. DEWPOINTS IN THE MID 60S ACROSS THE SOUTHERN HALF OF THE STATE HAS AIDED IN INSTABILITY THROUGH MID LEVEL CAP SHOULD HOLD STRONG THROUGH AROUND 23Z. THEN DO EXPECT RAPID DEVELOPMENT. PER COORDINATION WITH SPC...EXPECT INITIAL DEVELOPMENT TO BE SURFACE BASED. DESPITE RATHER HIGH LCL VALUES TODAY...EXTREME AMOUNT OF SHEAR IN THE 0-3KM LAYER SHOULD BE ENOUGH FOR A FEW TORNADOES EARLY. GREATEST THREAT WILL BE LARGE HAIL AND WIND. WINDS LOOK TO BE A PROBLEM ON SUNDAY AS SURFACE PRESSURE GRADIENT TIGHTENS AS LOW PRESSURE DEEPENS TO THE NORTHWEST. IF SUNSHINE SUSTAINS ON SUNDAY...MAYBE ABLE TO TAP INTO 50 KT WINDS ALOFT AND BRING STRONG GUSTS TO THE SURFACE. COLD FRONT APPROACHES LATE AFTERNOON WITH ANOTHER ROUND OF THUNDERSTORMS EXPECTED WITH SOME SEVERE STORMS POSSIBLE ONCE AGAIN. COOLER ON MONDAY. TUES-SAT LOOKS TO BE AN UNSETTLED PERIOD. LOOK TO BE NORTH OF MAJORITY OF SYSTEMS DURING PERIOD WITH STRATIFORM RAIN EVENTS MOST LIKELY. REMNANT ENERGY FROM SUPER TYPHOON SUDAL DUE TO ARRIVE LATE TUESDAY ALONG WITH THE POTENTIAL FOR HEAVY RAIN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT SAT APR 17 2004 IAZ004>007-015>017-023>028-033>039-181100- BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WEBSTER-WINNEBAGO-WORTH-WRIGHT- 325 PM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS FROM HIGHWAY 20 NORTH THIS EVENING ALONG AND NORTH OF A WARM FRONT. THE GREATEST THREAT WILL BE WEST OF INTERSTATE 35. IF THE STORMS DEVELOP...THEY WILL FORM IN AN AREA OF FAVORABLE WIND SHEAR FOR SUPERCELL THUNDERSTORMS. THE PRIMARY THREAT APPEARS TO BE LARGE HAIL WITH THE POSSIBILITY OF HAIL EXCEEDING TWO INCHES IN DIAMETER. A SECONDARY THREAT WILL BE FOR DAMAGING WINDS. THERE IS SOME RISK FOR TORNADO DEVELOPMENT DURING THE INITIAL STAGE OF DEVELOPMENT UNTIL AROUND MIDNIGHT. THE BEST TIME FOR SEVERE WEATHER IS FROM AFTER 700 PM UNTIL 200 AM. THE LIMITING FACTOR WILL BE THE PRESENCE OF A CAP AND THUNDERSTORM DEVELOPMENT IS DEPENDANT UPON THE CAP BREAKING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT MOVES ACROSS THE STATE. THE CONVECTIVE MODE SHOULD BE A LINE OF STORMS MOVING FROM WEST TO EAST. IF THIS OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS WITH HAIL BEING A SECONDARY THREAT. IN ADDITION...STRONG SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY SUNDAY. WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW GUSTS OVER 50 MPH. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO EARLY TO DETERMINE THEIR SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 7 PM AND 2 AM AND SUNDAY EVENING AND NIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS. IAZ044>050-057>062-181100- AUDUBON-BOONE-CARROLL-CRAWFORD-DALLAS-GREENE-GUTHRIE-JASPER-MARSHALL- POLK-POWESHIEK-STORY-TAMA- 325 PM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL INTO CENTRAL AND EAST CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ALONG THE INTERSTATE 80 AND HIGHWAY 30 CORRIDORS AFTER MID EVENING UNTIL AROUND MIDNIGHT ALONG A WARM FRONT AS IT LIFTS NORTH. IF THE STORMS DEVELOP...THEY WILL SPREAD SOUTH FROM AN AREA OF THUNDERSTORMS EXPECTED TO DEVELOP NORTH OF THE AREA. A FAVORABLE WIND SHEAR FOR SUPERCELL THUNDERSTORMS IS IN PLACE...HOWEVER STRONG CAPPING IS IN PLACE OVER SOUTHERN IOWA. THE PRIMARY THREAT APPEARS TO BE LARGE HAIL WITH A SECONDARY THREAT WILL BE FOR DAMAGING WINDS. THE BEST TIME FOR SEVERE WEATHER IS FROM AFTER 900 PM UNTIL MIDNIGHT. THE LIMITING FACTOR WILL BE THE PRESENCE OF A CAP AND THUNDERSTORM DEVELOPMENT IS DEPENDANT UPON THE CAP BREAKING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT MOVES ACROSS THE STATE. THE CONVECTIVE MODE SHOULD BE A LINE OF STORMS MOVING FROM WEST TO EAST. IF THIS OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS WITH HAIL BEING A SECONDARY THREAT. IN ADDITION...STRONG SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY SUNDAY. WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW GUSTS OVER 50 MPH. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO EARLY TO DETERMINE THEIR SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 9 PM AND MIDNIGHT TONIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS. IAZ070>075-081>086-092>097-181100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 325 PM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A CHANCE OF SEVERE WEATHER EXISTS LATE SUNDAY AND SUNDAY NIGHT AS A COLD FRONT MOVES ACROSS IOWA. THE CONVECTIVE MODE SHOULD BE A LINE OF STORMS MOVING FROM WEST TO EAST. IF THIS OCCURS...THE PRIMARY SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS WITH HAIL BEING A SECONDARY THREAT. IN ADDITION... STRONG SOUTH TO SOUTHWEST WINDS WILL BE PRESENT THROUGH THE DAY SUNDAY. WIND SPEEDS WILL BE IN THE 25 TO 45 MPH RANGE...WITH A FEW GUSTS OVER 50 MPH. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS WEEK BUT IT IS FAR TO EARLY TO DETERMINE THEIR SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT. COUNTY EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
603 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 5 ENE CHURDAN 42.18N 94.40W
04/16/2004 1.25 INCH GREENE IA TRAINED SPOTTER
DELAYED REPORT
1035 PM HAIL 2 E PANORA 41.69N 94.33W
04/16/2004 0.88 INCH GUTHRIE IA PUBLIC
DELAYED REPORT
&&
RDThe Minneapolis radar (KMPX), 171 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
25 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Brief touchdown in open area east of Mason City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390986, 5390987, 5390988, 5390989, 5390990, 5390991, 5390992, 5390993, 5390994, 5390995, 5390996, 5390997, 5390998, 5390999, 5391084, 5391085, 5391086, 5391087, 5391088, 5391089, 5391090, 5391091, 5391098, 5391095, 5391092, 5391096, 5391093, 5391094, 5391097.